Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Gray, ME

July 24, 2001Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 24, 2001, 4:05 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 4:05 PM EDT (20:05 UTC)
Expired
Jul 24, 2001, 4:30 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 140 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS51 KGYX 242005
SVRGYX
MEC017-NHC007-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE
  NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE

* UNTIL 430 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WILSONS MILLS...OR ABOUT
  19 MILES EAST OF COLEBROOK...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OVER RURAL NORTHERN OXFORD COUNTY AT  
  420 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4511 7107 4492 7116 4487 7083 4517 7087

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:02 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 2:02 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
202 PM EDT TUE JUL 24 2001

.DISC...SCAT SHRA/TSRA CONTINUE TO DVLP IN ADVC OF SFC FRNT AND IN
RESPONSE TO DAYTIME HTG.  A FEW CELLS MAY CONTAIN STRNG WNDS AND
HAIL THRU THE EVENING HOURS AND WILL CONTINUE TO MNTION THE
POTENTIAL IN NEW PUBLIC PKGE.  2NDRY FRONT DROPS S ACRSS FA LATE
WED/WED NGHT WTH BEST CHC OF A SHRA CONFINED TO HIGHER TERRAIN OF
NRTHRN NH AND WSTRN ME.  ALTHO WE WIL BE A BIT DRIER ON WED
FOLLOWING 1ST FROPA...NOTICEABLY COOLER AIR AND NEGATIVE TEMP
DEPARTURES WON'T ARRIVE UNTIL 2NDRY CROSSES FA. SUM CLOUD SHUD
LINGER ACRSS AREA ON THU IN ASSC WTH 2NDRY FRONT WTH CLRING FROM N
TO S AS SFC HI NOSES SE INTO REGION.

.CSTAL WTRS...BASED ON LATEST BUOYS AND 12Z NUMERICALS I XPC WNDS TO
REMAIN AT OR NR SCA ACRSS THE WATERS THROUGH THE EVENING HOURS.
THEN WNDS/SEAS SHUD SETTLE DWN BLO SCA FOR REMAINDER OF THE SHRT
TERM.

WRKZZFP/CWF AVBL ON "A"

.GYX...
ME...SCA.
NH...SCA.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:30 PM EDTSevere Thunderstorm WarningGYXFranklin45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Severe Thunderstorm Warnings in New Hampshire, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.